Wisconsin, 2011

Hail and Damaging Wind in Wisconsin, August 8, 2011

August 8, 2011 · NWS DLH · 2 events in 2 counties and zones

A fast moving cold front crossed northwest Wisconsin late on August 8th, touching off vigorous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A fast moving cold front crossed northwest Wisconsin late on August 8th, touching off vigorous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 1:25 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 8, 1:25 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT MON AUG 8 2011

.DISCUSSION...

AS OF 19Z...THE SURFACE COLD FRONT WAS JUST ENTERING OUR WESTERN
CWA...WITH KPWC/KXVG/KVWU ALL SHOWING A VEERING WIND OVER THE PAST
HOUR OR TWO. WATER VAPOR SHOWED A POTENT SHORTWAVE MOVING SOUTHEAST
THROUGH MANITOBA. ACCORDING TO SPC MESOANALYSIS...MLCAPE VALUES WERE
500-1000J/KG ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY...WITH
MUCAPES 1000-2000J/KG. 0-6KM SHEAR IS SUPPORTIVE A SEVERE THREAT
WITH VALUES 30-40KT. SHEAR FURTHER EAST OVER FAR EASTERN
MN/NORTHWEST WISCONSIN WAS LOWER...BUT IS FORECAST TO RISE THIS
EVENING AS THE SHORTWAVE/FRONT APPROACH. VALUES WILL BE A BIT LOWER
THAN WE ARE SEEING FURTHER WEST THOUGH. A SEVERE THREAT WILL
CONTINUE THIS AFTERNOON/EVENING...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

COOLER TEMPS WILL MOVE IN BEHIND THE FRONT TONIGHT. WE DIMINISHED
POPS BEHIND THE FRONT OVERNIGHT. LOWER CLOUDS SHOULD FILTER IN ON
INCREASING NORTHERLY WINDS. WE KEPT A MENTION OF SOME SHOWERS ON
TUESDAY OVER PORTIONS OF THE NORTHLAND AS WE EXPECT A FEW WITH THE
THERMAL TROUGH...ESPECIALLY WITH SOME HEATING.

LATEST NAM DEVELOPS SOME QPF ON WEDNESDAY OVER OUR FAR
EAST-NORTHEAST CWA...BUT LIFT SEEMS RATHER WEAK AND THE REST OF THE
MODELS REMAIN DRY SO WE WILL NOT INTRODUCE ANY POPS ATTM. WE DID
INCREASE CLOUD COVER SOME.

WAA AND INCREASING MOISTURE ON THURSDAY WILL OCCUR AND WE WILL
CONTINUE WITH SOME POPS THEN...WITH THE BEST CHANCE OVER FAR
NORTHERN MINNESOTA.

TEMPS WILL BE QUITE A BIT BELOW NORMAL TUESDAY...WARMING A BIT
WEDNESDAY INTO THURSDAY CLOSE TO NORMAL. TUESDAY NIGHTS LOWS SHOULD
BE RATHER CHILLY WITH SOME LOCATIONS OVER THE RANGE DROPPING CLOSE
TO FORTY.

.EXTENDED...THURSDAY NIGHT THROUGH MONDAY...

AN UPPER LEVEL S/W AND CO-LOCATED SFC LOW WILL MOVE INTO NRN MN
BEGINNING THURS NIGHT AND SPREAD SHOWERS AND THUNDERSTORMS ACROSS
THE NORTHLAND THROUGH THE DAY FRIDAY. ATTM...MODEL GUIDANCE IS IN
FAIRLY GOOD AGREEMENT CONCERNING THE TRACK AND TIMING OF THE UPPER
TROUGH AXIS...WITH THE PASSAGE OF THE TROUGH THROUGH NE MN OCCURRING
SOME TIME BETWEEN 18Z FRI AND 00Z SAT. IT IS STILL TOO EARLY TO
DETERMINE THE EXACT NATURE OF THIS SYSTEM...HOWEVER STRONG AND
POSSIBLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR
SIGNIFICANT RAINFALL SOME TIME ON FRIDAY. HIGH PRESSURE BUILDS BACK
IN ON BY LATE SAT AND MOST OF SUNDAY WITH ANOTHER SYSTEM POSSIBLY
SLIDING THROUGH THE REGION FROM THE NW ON MONDAY. HIGH TEMPERATURES
EARLY IN THE PERIOD WILL BE IN THE UPPER 60S AND LOWER 70S...WITH
OVERNIGHT LOWS IN THE 50S. TEMPERATURES WARM SLIGHTLY INTO THE
WEEKEND WITH HIGHS INTO THE MID TO UPPER 70S AND LOWS IN THE UPPER
50S AND LOWER 60S.

&&

.AVIATION...18Z TAF ISSUANCE...

COLD FRONT MOVING THROUGH THE REGION TODAY WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE AFTERNOON.
LOCALIZED IFR VSBYS AND CIGS AROUND T-STORMS...OTHERWISE VFR
CONDITIONS THROUGH THIS EVENING. WINDS SHIFT TO THE NW BEHIND THE
FRONT THIS EVENING...REMAINING AROUND 10 KTS. A SECONDARY LOW/MID
CLOUD DECK WILL MOVE INTO THE REGION EARLY TOMORROW MORNING...WITH
NW WINDS INCREASING UP TO 15-20 KTS. COULD SEE SOME PATCHY FOG
EARLY TOMORROW MORNING BEFORE THE WINDS INCREASE. VSBYS ONLY DOWN
TO 3-4 SM.

&&

.POINT TEMPS/POPS...
DLH  56  68  49  74 /  40  20  10  10
INL  55  67  45  75 /  20  20  10  10
BRD  56  70  49  77 /  20  10  10  10
HYR  60  71  47  78 /  50  20  10  10
ASX  59  69  52  77 /  50  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
EXTENDED....TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Aug 8, 9:10 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1010 AM CDT MON AUG 8 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1010 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL BE
FOUND ACROSS THE NORTHLAND TODAY AND THIS EVENING. A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE
STORMS WILL BE LATER THIS AFTERNOON AND THIS EVENING...ALTHOUGH AN
ISOLATED SEVERE STORM WILL BE POSSIBLE YET THIS MORNING WEST OF A
LINE FROM BRAINERD TO ELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST LATE THURSDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1010 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON AND EVENING
OVER WESTERN LAKE SUPERIOR. A FEW OF THE STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG OR SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST WINDS WILL BECOMING GUSTY LATE TONIGHT THROUGH
TUESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE SOUTH
SHORE OF LAKE SUPERIOR DURING THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 4:43 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
543 PM CDT MON AUG 8 2011

MNZ019-020-037-082315-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
543 PM CDT MON AUG 8 2011

...LINE OF STRONG THUNDERSTORMS OVER SOUTHERN SAINT LOUIS COUNTY...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ISLAND LAKE TO 7
MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  FISH LAKE...          TWIG...               SAGINAW...
  FREDENBERG...         GRAND LAKE...         WILD RICE LAKE...
  MUNGER...             ADOLPH...             HERMANTOWN...
  ARNOLD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4698 9179 4676 9220 4680 9293 4715 9238

BERDES
Local storm report, Aug 8, 5:03 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
603 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             DULUTH                  46.78N 92.12W
08/08/2011  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            DIME SIZE HAIL AT 60TH AVENUE WEST.

&&

MELDE
Local storm report, Aug 8, 5:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
604 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             2 W PROCTOR             46.74N 92.27W
08/08/2011  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            INTERSECTION OF MIDWAY AND STARK RDS

&&

KK
Local storm report, Aug 8, 5:07 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
607 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             2 SW PROCTOR            46.72N 92.26W
08/08/2011  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Local storm report, Aug 8, 5:08 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             PROCTOR                 46.74N 92.23W
08/08/2011  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Local storm report, Aug 8, 5:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             DULUTH                  46.78N 92.12W
08/08/2011  M0.50 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            DULUTH HEIGHTS

&&

KK

The radar

The Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
August 8, 5:13 PM CST
Where
Douglas County, 1.46 mi NNW of East End
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.700, -92.060

Thunderstorm Wind, Bayfield

When
August 8, 5:40 PM CST
Where
Bayfield County, 4.86 mi S of Herbster
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.760, -91.260

A tree was snapped by strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342137, 342138.